Sign inSubmit
ArticleMetrics
Research Article · Free to read · Published 25 March 2011

An Application of Univariate Statistics to Hotelling's T2

Dr. A. Polymenis

Journal of Mathematics and Statistics, Volume 7, Issue 1, pp. 86–94 · doi.org/10.3844/jmssp.2011.86.94

7,660 accesses5,552 downloads0 citations (Crossref)Metrics
Cite Check for updates

Abstract

Problem statement: Hotelling's T2 statistic has been well documented in the existing literature and exact as well as asymptotic results have been obtained. In the present article, we focus on an important particular case of T2 and we note that, there is no clear way to show, how univariate results, used in the theory of Student’s t statistic, could be used to derive corresponding multivariate ones, for T2. Therefore, our goal is to find an alternative method, which would be more useful than the usual one, in order to generalize directly univariate theory. Approach: At first, we used some matrix tools in order to obtain an equivalent algebraic form for T2 and, then, we applied some univariate results concerning distributions which arise from the normal distribution. Results: We found an algebraic representation of T2, which can be conceived as the natural extension of some results appearing in the literature and, we used our findings to show how standard univariate techniques can be applied in order to derive the exact and limiting distributions of T2. Conclusion: Using the proposed representation of T2 gives a better insight on the generalization of univariate results to multivariate analyses and indicates, at the same time, an alternative way to prove typical multivariate results. Furthermore, it allows for usual theoretical calculations to simplify.

Licence and reuse

Free to read. This article carries the publisher’s copyright, as printed on it: © 2011 Science Publications. It is free to read; ask us before reusing it.

How to reuse this article

Responses (0)

Have a comment on this research? Sign in to respond. Responses are moderated and published with your name and affiliation; the authors are invited to reply. How we use your dataWrite a response

About this article

Cite this article

Polymenis, D. A. (2011). An Application of Univariate Statistics to Hotelling's T2. Journal of Mathematics and Statistics, 7(1), 86–94. https://doi.org/10.3844/jmssp.2011.86.94

Licence
© Science Publications
Issue
Volume 7, Issue 1
Policies
Editorial independenceUse of generative AIData availabilityAppeals and complaints
Version
Version of record
An Application of Univariate Statistics to Hotelling's T2Journal of Mathematics and Statistics · Volume 7, Issue 1 · pp. 86–94 · © Science PublicationsDownload